Alert archive / Pennsylvania / Frost Advisories in 2025

Frost Advisory 2, NWS Cleveland, OH

May 19, 2025Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this frost advisory at May 19, 2025, 3:34 AM EDT for Crawford County, Erie County, Pennsylvania. It took effect at May 20, 2025, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 19, 2025, 3:34 AM EDT (07:34 UTC)
In effect from
May 20, 2025, 2:00 AM EDT
Expired
May 20, 2025, 8:00 AM EDT
In force
6 hr
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WWUS71 KCLE 190734
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
334 AM EDT Mon May 19 2025

PAZ002-003-191545-
/O.NEW.KCLE.FR.Y.0002.250520T0600Z-250520T1200Z/
Southern Erie-Crawford-
Including the cities of Meadville, Union City, Corry, Titusville,
and Edinboro
334 AM EDT Mon May 19 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures as low as 34 will result in frost formation.

* WHERE...Crawford and Southern Erie Counties.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

26
4 follow-up statements
824 
WWUS71 KCLE 191602
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1202 PM EDT Mon May 19 2025

PAZ002-003-201200-
/O.CON.KCLE.FR.Y.0002.250520T0600Z-250520T1200Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Titusville, Meadville, Union
City, and Corry
1202 PM EDT Mon May 19 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures as low as 34 degrees will result in frost 
  formation.

* WHERE...Crawford and southern Erie Counties.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Jaszka
016 
WWUS71 KCLE 200141
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
941 PM EDT Mon May 19 2025

PAZ002-003-200945-
/O.CON.KCLE.FR.Y.0002.250520T0600Z-250520T1200Z/
Southern Erie-Crawford-
Including the cities of Titusville, Edinboro, Meadville, Corry,
and Union City
941 PM EDT Mon May 19 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Crawford and Southern Erie Counties.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Garuckas
344 
WWUS71 KCLE 200953
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
553 AM EDT Tue May 20 2025

PAZ002-003-201200-
/O.CON.KCLE.FR.Y.0002.000000T0000Z-250520T1200Z/
Southern Erie-Crawford-
Including the cities of Union City, Meadville, Titusville,
Edinboro, and Corry
553 AM EDT Tue May 20 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Crawford and Southern Erie Counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

26
043 
WWUS71 KCLE 201155
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
755 AM EDT Tue May 20 2025

PAZ002-003-201300-
/O.EXP.KCLE.FR.Y.0002.000000T0000Z-250520T1200Z/
Southern Erie-Crawford-
Including the cities of Union City, Corry, Edinboro, Titusville,
and Meadville
755 AM EDT Tue May 20 2025

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

Temperatures have warmed into the 40s this morning, allowing for the 
risk of frost to end.

$$

04

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at May 19, 1:53 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 19, 1:53 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
153 AM EDT Mon May 19 2025

.SYNOPSIS...
A ridge builds from northern Ontario through Monday. The ridge exits
slowly eastward Monday night through Tuesday as a trough begins to
overspread northern Ohio and northwest Pennsylvania from the
northern and central Great Plains.

&&

.NEAR TERM /THROUGH TODAY/...
9:30 PM Update...

Only minor changes to increase cloud cover over the next few
hours, especially across NW Ohio and far NE Ohio/NW PA. Recent
infrared satellite loops show a pretty continuous stream of
stratus clouds into these areas from Lake Erie and the upstream
lakes with the persistent NW boundary layer flow, lingering
moisture, and cold air aloft. This will likely be slow to thin
despite increasing surface ridging. Otherwise, the forecast
remains on track.

6:30 PM Update...

The forecast remains on track this evening with no changes.

Original Discussion...

Fair weather is expected through Monday night as a lowering and
stabilizing subsidence inversion accompanies a ridge at the surface
and aloft. In the mid/upper-levels, the ridge axis shifts from the
northern and central Great Plains to Lake Superior and the Mid OH
Valley. At the surface, the ridge builds from northern ON through
Monday. During Monday night, the surface ridge continues to affect
our CWA as its axis drifts E'ward toward the Lake Ontario region and
Mid-Atlantic states. This weather pattern evolution at the surface
and aloft will allow net low-level cold/dry air advection and an
unusually-cold air mass for May 18th through 20th to persist in
northern OH and NW PA. Abundant cumuli farther to the west and south
in our CWA late this afternoon will dissipate early this evening
as the boundary layer stabilizes via nocturnal cooling.
Otherwise, stubborn lake-effect stratocumuli associated with a
sufficiently-cold/moist NW'erly mean low-level flow
over/downwind of ~15C (~59F) Lake Erie will continue to stream
generally SE'ward across NE OH and NW PA through daybreak
Monday. Farther to the south and west in our CWA, occasional
lake-effect stratocumuli from Lake Erie or the Upper Great Lakes
may move generally SE'ward or SSE'ward across such areas. Lows
are expected to reach the lower to upper 40's in NW PA and NE
OH, and the mid 40's to lower 50's farther west.

On Monday, lake-effect stratocumuli should continue to stream
generally SE'ward and then S'ward as the sufficiently-cold/moist
mean low-level flow veers from NW'erly to N'erly. However, these
stratocumuli should scatter-out during the late morning and
especially afternoon as daytime heating of surrounding land causes
Lake Erie to no longer be the primary source of warmth, moisture,
and therefore instability. Based on latest model sounding trends
in BUFKIT, scattered cumuli should develop over land as daytime
heating/destabilization of a sufficiently-moist, but somewhat
drier boundary layer occurs and allows some thermals to reach
their CCL's. Diurnal cumuli should dissipate early Monday
evening as the boundary layer stabilizes via nocturnal cooling.
Lingering lake-effect stratocumuli over/downwind of Lake Erie
should dissipate in the evening as weak lake-induced instability
wanes further via continued low-level dry air advection and
lowering of the aforementioned subsidence inversion. Note:
mid/upper-level clouds should overspread our region generally
from west to east and increase in coverage gradually on Monday
through Monday night in association with moist isentropic ascent
ahead of a mid/upper-level trough axis approaching from the
Intermountain West and Great Plains. Late afternoon highs on
Monday should reach the upper 50's to upper 60's. During Monday
night, greater cloud cover should be accompanied by lows
reaching the lower 40's to lower 50's in northern OH. In NW PA,
easing surface winds and clearer sky should enable lows to reach
the mid 30's to mid 40's, with the coldest lows expected inland
from ~59F Lake Erie. Areas of frost formation should occur
during the predawn hours of Tuesday morning in southeastern Erie
County and eastern Crawford County, PA, and prompt the eventual
issuance of a Frost Advisory.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
The short term period will be characterized by periods of widespread
rain as a weakening low pressure system arrives from the west, with
a large upper-level trough developing across the Eastern CONUS.
Steady, moderate rain appears most likely Tuesday night into
Wednesday morning as the surface low moves east across the Lower
Great Lakes. Otherwise, surface troughing will result in periodic
showers and perhaps a few isolated thunderstorms in the afternoon
and evening hours on Tuesday and Wednesday. This should be a soaking
rain for much of the area with rainfall totals through Wednesday
evening around three-quarters of an inch, and perhaps up to an inch
in some spots. At this time, any severe weather chances will be far
to the south of our area, mainly across the Lower Ohio Valley.

Given the dreary weather pattern for the short term period, below
average temperatures are expected with highs in the low to mid-60s.
Lows will generally be seasonable in the upper 40s to lower 50s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The main story for the long term period will be the persistent upper-
level troughing regime across the Eastern CONUS with below-average
temperatures in the upper 50s to lower 60s expected. The root cause
of this dreary and seasonable-cool weather will be an upper-level
low dropping down south from Hudson Bay on Thursday, reaching the
apex of the Lower and Eastern Great Lakes by Friday. This upper-
level trough will be accompanied by persistent surface troughing and
~0C 850 mb temperatures, resulting in periodic rain showers, perhaps
somewhat aided by a ~14C Lake Erie, across the area Thursday into
Saturday. Unfortunately, it appears model guidance is trending
towards lingering troughing, and thus continued rain chances,
through much of Saturday and perhaps even into Sunday as the upper-
level low slowly exits eastward into New England and eventually off
of the East Coast.

Below average temperatures are favored for the long term period with
highs in the upper 50s to lower 60s. Could see some slightly higher
temperatures in the mid to upper 60s by Sunday, though will be
contingent on how long surface troughing persists.

&&

.AVIATION /06Z Monday THROUGH Friday/...
MVFR stratus development remains expected towards through the
morning hours in northeast flow off of Lake Erie, mixing out
with heating later in the morning hours as it scatters and
lifts. Cloud cover overall should be on the slow decrease
through the TAF period with high pressure influences from the
north affecting the area. Northeast winds around 10kts expected.

Outlook...Dry weather and VFR likely through daybreak Tuesday.
Periodic rain and non-VFR expected during the rest of Tuesday
through this Thursday. Isolated thunderstorms possible during
the afternoon and evening hours of Tuesday and Wednesday,
respectively.

&&

.MARINE...
Rough marine conditions continue across the eastern basin of Lake
Erie this afternoon, though anticipate conditions to gradually
improve through this evening as northwest winds decrease to 15 knots
or less. The next marine concern will be Tuesday through Wednesday
where a persistent northeast flow of 15 to 25 knots develops across
the lake. Small Craft Advisories appear likely during this period.
Winds will shift towards the northwest behind an occluded front on
Wednesday, 15 to 20 knots. Additional Small Craft Advisories may be
needed through Thursday with the persistent northwest flow.
Northwest winds should diminish to around 15 knots by Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Garuckas/Jaszka
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...26
MARINE...Kahn
Hazardous weather outlook, May 19, 3:26 AM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
326 AM EDT Mon May 19 2025

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-200730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
326 AM EDT Mon May 19 2025

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.